Minnesota, 2009

High Wind and Strong Wind in Minnesota, June 27 to 28, 2009

June 27 to 28, 2009 · NWS MPX · 4 events in 4 counties and zones

On the afternoon and evening of Saturday, June 27, showers developed along the Minnesota, South Dakota border and quickly moved eastward. The weather during the afternoon was warm, and deep low pressure was centered along the Canadian, United States border.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the afternoon and evening of Saturday, June 27, showers developed along the Minnesota, South Dakota border and quickly moved eastward. The weather during the afternoon was warm, and deep low pressure was centered along the Canadian, United States border. Sustained winds ahead of the showers had averaged between 20 and 30 mph with a few gusts of 40 mph. However, some of the showers that moved over the area brought down winds aloft and caused a few severe wind gusts in west central Minnesota. All of the severe wind gusts occurred with showers, and none were associated with thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 12:48 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 12:48 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SAT JUN 27 2009

.DISCUSSION...
COLD FRONT AND SFC TROUGH FORECAST TO PUSH EAST OF OUR CWA OVER INTO
CENTRAL WISCONSIN BY 700 PM. SHRA/TSRA MAINLY OCCURRING EAST AND
ALONG THE FRONTAL BOUNDARY. INSTABILITY AND ASSOCIATED COOL POOL
OVER NORTHERN MN...EXPECTED TO GLANCE OUR NORTHERN MN PORTION OF OUR
FORECAST THIS EVENING. MLCAPE VALUES 400 J/KG OR GREATER CLIP
PORTION OF NORTHERN TOOD AND MORRISON COUNTIES.

LONGWAVE UPPER TROUGH LAGS OVER THE EASTERN SEABOARD DURING THE NEXT
132 HOURS.  SHORTWAVE TROUGH OVER THE WESTERN GREAT LAKES...WILL
SLOWLY GET OBSORBED INTO THE TROUGH OVER THE EASTERN CONUS.  EC
MODEL(EUROPEAN MODEL) INDICATED SOME RETROGRESSION OF THE TROUGH
BACK OVER THE WESTERN GREAT LAKES EARLY NEXT WEEK.  THE MAIN
CHALLENGE IN THE MEDIUM RANGE WILL BE MAX TEMPERATURES.  500 MB
HEIGHTS OVER THE UPPER MIDWEST LOWER BETWEEN 568 DAM TO 576 DAM
TUESDAY AND WEDNESDAY.  THUS...MAX TEMPS GENLY IN THE LOWER 70S OVER
WESTERN WISCONSIN AND CLOSE TO 80 DEGREES IN THE FAR SOUTHWEST
PORTION OF CWA.  OVERNIGHT LOWS IN THE 50S TO LOWER 60S.

EARLIER...I HAD FOLLOWED THE GFS MODEL ENSEMBLE...WHICH TRIED TO
WARM TEMPERATURES TO MUCH TUESDAY AND WEDNESDAY.  HAVE OPTED TO BACK
OFF ON MAX TEMPERATURES.

BY THE END OF THE WORK WEEK...TEMPERATURES SHOULD BEGIN TO MODERATE
BACK INTO THE UPPER 70S TO MIDDLE 80S AS UPPER RIDGE OVER THE
WESTERN CONUS STARTS TO FLATTEN OUT OVER THE NORTHERN PLAINS.

&&

.AVIATION.../18Z TAF ISSUANCE/
SFC COLD FRONT ABOUT TO PASS KMSP SOON AFTER 18Z WITH FROPA THEN TO
OCCUR ACROSS WEST CENTRAL WISCONSIN TAF SITES THROUGH 22Z. NARROW
RIBBON OF SHOWERS ALONG WITH SOME TOWERING CU SIGNS THAT INSTABILITY
HAS BUILT BACK AHEAD OF THIS FRONT. DO EXPECT SCATTERED SHOWERS AND
EVENTUALLY THUNDERSTORMS TO REDEVELOP ACROSS WEST CENTRAL WISCONSIN.
MVFR CIGS BEHIND THE FRONT HAVE BEGUN TO SHOW IMPROVEMENT. THESE ARE
JUST WEST NORTHWEST OF THE TWIN CITIES METRO AREA AND SHOULD ONLY
EXPAND SLIGHTLY MORE BEFORE BEGINNING TO RETREAT DUE TO AFTERNOON
HEATING AND SOME MIXING. UPPER LEVEL LOW TO APPROACH WRN MN LATE
THIS AFTN AND EVE AND POSSIBLY BRING SOME SHOWERS AND ISOLATED
THUNDERSTORMS TO NEAR KAXN. OTHERWISE...LOW LEVEL DRY AIR ADVECTION
SHOULD HELP ANY CLOUDS TO REMAIN VFR TONIGHT. WITH THE AMOUNT OF
COLD AIR ADVECTION AND LOW LEVEL LAPSE RATES PROGGED TOMORROW...VFR
CU/STRATOCU IS EXPECTED.

WINDS WITH THE FRONTAL PASSAGE WILL SWING FROM SSW TO W. WITH
PRESSURE RISES AND UNIDIRECTIONAL FLOW...INCREASING SUSTAINED
SPEEDS WILL OCCUR WITH GUSTS. WINDS WILL ONLY SLACKEN TO 10 TO 14
KTS TONIGHT BEFORE A VERY BREEZY DAY TOMORROW. SOME GUSTS HIGHER
THAN 30 KTS ARE POSSIBLE TOMORROW AFTN.  ..MTF..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 27, 4:12 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT SAT JUN 27 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
512 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN WEST CENTRAL
MINNESOTA. HAIL AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING IN
PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA.

TDK

In the hours before

Special weather statement, Jun 27, 4:15 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT SAT JUN 27 2009

MNZ041-042-048-049-272300-
DOUGLAS-POPE-STEARNS-TODD-
515 PM CDT SAT JUN 27 2009

...THUNDERSTORMS MOVING INTO DOUGLAS...POPE...STEARNS AND TODD
COUNTIES THROUGH 600 PM CDT...

AT 513 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GARFIELD. THIS STORM WAS MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GARFIELD.
  ALEXANDRIA.
  NELSON.
  OSAKIS.
  WEST UNION.

LAT...LON 4591 9480 4563 9501 4588 9566 4605 9558
TIME...MOT...LOC 2214Z 288DEG 35KT 4594 9550
Special weather statement, Jun 27, 5:20 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SAT JUN 27 2009

MNZ047-048-054>056-064-280030-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
620 PM CDT SAT JUN 27 2009

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
730 PM CDT...

AT 614 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS IN EASTERN SOUTH DAKOTA...SOUTHWEST OF BROWNS VALLEY
AND EAST OF WATERTOWN. THESE STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CANBY.
  BURR.
  PORTER.
  MADISON.
  PROVIDENCE.
  CERRO GORDO.
  MONTEVIDEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL BRANCHES.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4527 9646 4528 9643 4526 9632 4520 9612
      4540 9614 4541 9625 4563 9627 4572 9565
      4538 9544 4489 9532 4488 9548 4475 9549
      4462 9614 4463 9646
TIME...MOT...LOC 2317Z 251DEG 44KT 4545 9694 4505 9677
          4456 9669

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lac Qui Parle

When
June 27, 5:43 PM CST to 5:54 PM CST
Where
Lac Qui Parle forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

A MNDOT Road Weather site near Marietta, Minnesota recorded a wind gust of 60 mph between 543 and 548 pm. Also, a MNDOT AWOS site at KDXX, the Madison airport, measured a 58 mph gust at 554 pm.

High Wind, Stevens

When
June 27, 6:00 PM CST
Where
Stevens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

A trained spotter measured a 58 mph wind gust on his mobile weather unit south of Chokio, Minnesota.

High Wind, Chippewa

When
June 27, 6:33 PM CST to 6:38 PM CST
Where
Chippewa forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

A MNDOT Road Weather site near Clara City, Minnesota recorded a wind gust of 60 mph between 633 and 638 pm.

Strong Wind, Carver

When
June 28, 1:55 AM CST
Where
Carver forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

A large tree near Waconia, Minnesota was blown down due to strong 40 to 50 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167876, 168023, 167880, 172647.